Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 66, NWS Omaha, NE

May 19, 2011Seward County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 19, 2011, 7:41 PM CDT for Seward County, Nebraska. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2011, 7:41 PM CDT (00:41 UTC)
Expired
May 19, 2011, 8:15 PM CDT
In force
34 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Seward County, NE

The radar

The Omaha radar (KOAX), 82 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 7:50 PM CDTHAIL 1Milford, NEALSO A HALF INCH OF RAIN IN 30 MIN.
May 19, 8:08 PM CDTHAIL 14 S Garland, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2011-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

362 
WUUS53 KOAX 200041
SVROAX
NEC159-200115-
/O.NEW.KOAX.SV.W.0066.110520T0041Z-110520T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
741 PM CDT THU MAY 19 2011

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SEWARD COUNTY IN SOUTHEAST NEBRASKA...

* UNTIL 815 PM CDT

* AT 739 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MILFORD...OR 18 MILES WEST OF LINCOLN...AND
  MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PLEASANT DALE AND GARLAND.

THE WARNED AREA INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE
MARKERS 379 AND 388.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE MAIN THREAT IS HAIL ONE INCH IN DIAMETER OR LARGER. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME
OR BUSINESS. SEVERE THUNDERSTORMS CAN ALSO PRODUCE DAMAGING WIND IN
EXCESS OF 60 MILES PER HOUR...DEADLY LIGHTNING AND VERY HEAVY RAIN.

&&

LAT...LON 4070 9717 4073 9719 4096 9699 4099 9691
      4079 9691 4070 9696 4070 9702
TIME...MOT...LOC 0041Z 217DEG 26KT 4079 9701
WIND...HAIL <50MPH 1.00IN

$$

BOUSTEAD
3 follow-up statements
564 
WWUS53 KOAX 200051
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
751 PM CDT THU MAY 19 2011

NEC159-200115-
/O.CON.KOAX.SV.W.0066.000000T0000Z-110520T0115Z/
SEWARD NE-
751 PM CDT THU MAY 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
SEWARD COUNTY UNTIL 815 PM CDT...

AT 749 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED
NEAR MILFORD...OR 17 MILES WEST OF LINCOLN...MOVING NORTHEAST AT 20
MPH.

LOCATIONS IMPACTED INCLUDE...
  PLEASANT DALE AND GARLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE MAIN THREAT IS HAIL ONE INCH IN DIAMETER OR LARGER. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME
OR BUSINESS. SEVERE THUNDERSTORMS CAN ALSO PRODUCE DAMAGING WINDS IN
EXCESS OF 60 MILES PER HOUR...DEADLY LIGHTNING AND VERY HEAVY RAIN.

&&

LAT...LON 4077 9707 4080 9713 4096 9699 4099 9691
      4079 9691 4073 9695 4074 9700
TIME...MOT...LOC 0051Z 210DEG 19KT 4081 9702
WIND...HAIL <50MPH 1.00IN

$$

BOUSTEAD
121 
WWUS53 KOAX 200102
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
802 PM CDT THU MAY 19 2011

NEC159-200115-
/O.CON.KOAX.SV.W.0066.000000T0000Z-110520T0115Z/
SEWARD NE-
802 PM CDT THU MAY 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
SEWARD COUNTY UNTIL 815 PM CDT...

AT 759 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF PLEASANT DALE...OR
16 MILES WEST OF LINCOLN...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  GARLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE MAIN THREAT IS HAIL ONE INCH IN DIAMETER OR LARGER. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME 
OR BUSINESS. SEVERE THUNDERSTORMS CAN ALSO PRODUCE DEADLY LIGHTNING 
AND VERY HEAVY RAIN.

&&

LAT...LON 4082 9704 4084 9709 4096 9699 4099 9691
      4079 9691 4078 9696 4080 9700
TIME...MOT...LOC 0102Z 210DEG 19KT 4088 9698
WIND...HAIL <50MPH 1.00IN

$$

BOUSTEAD
443 
WWUS53 KOAX 200115
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
815 PM CDT THU MAY 19 2011

NEC159-200125-
/O.EXP.KOAX.SV.W.0066.000000T0000Z-110520T0115Z/
SEWARD NE-
815 PM CDT THU MAY 19 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SEWARD COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4082 9704 4084 9709 4096 9699 4099 9691
      4079 9691 4078 9696 4080 9700
TIME...MOT...LOC 0115Z 210DEG 19KT 4094 9693

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 4:13 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, May 19, 4:13 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
413 PM CDT THU MAY 19 2011

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT.

HIRES WRF-NMM/RUC13/GFSLAMP ALL IN GOOD AGREEMENT SHOWING PROBABILITY
OF CONVECTIVE REDEVELOPING HIGH TONIGHT ALONG A SLOW LIFTING WARM
FRONT THRU THE CNTRL PLAINS. APPEARS THAT 300K-305K UPGLIDE/MOIST ADV
WILL INCREASE THRU THE EVENING HOURS WITH BOTH NAM/GFS ADVERTISING
PRECIP WATER VALUES APPROACHING 175% OF NORM AND KI AROUND 35. MAX
OMEGA FIELDS PER BOTH NAM/GFS BULLS-EYE THE CWA...THUS HAVE DECIDED
TO BUMP POPS TO 90% AND INCREASE 6HR QPF AMOUNTS. HEAVY RAIN A
DEFINITE POSSIBILITY IN SOME LOCATIONS OVERNIGHT. GIVEN JUST
COMBINATION OF DEEP SHEAR/MUCAPE SVR POTENTIAL LOOKS PROMISING
TONIGHT AHEAD/ALONG SLOW LIFTING WARM FRONT...MAINLY FOR THE SRN CWA.
POTENTIAL FOR SVR DEVELOPMENT AS WELL FRIDAY AFTN...BUT THINK MAIN
THREAT WILL BE FOUND FARTHER SOUTH. MEANWHILE SFC BNDRY BECOMING
ESTABLISHED ALONG THE WRN HIGH PLAINS BEFORE SWEEPING EAST ON
SATURDAY. LLVL MOIST/UNSTABLE AIRMASS WORKING ITS WAY NWD AHEAD OF
APPROACHING COLD FRONT WILL LIKELY RESULT IN CONVECTIVE REDEVELOPMENT
SAT AFTN.

.LONG TERM...SUNDAY THROUGH THURSDAY.

OVERALL NO MAJOR CHANGES MADE AND HAVE KEPT SMALL POPS IN PLACE
MAJORITY OF EXTENDED PDS...AND WITH LARGE SCALE FLOW RATHER
COMPLICATED HAVE GENERALLY FOLLOWED ALONG WITH HPC. PCPN CHANCES
ESSENTIALLY FOCUSED AROUND WEAKENING UPPER CLOSED LOW MIGRATING
ACROSS THE NRN PLAINS/UPPER MIDWEST DRAGGING A CANADIAN AIRMASS INTO
THE LOWER 48. BOTH GFS/ECM DO AGREE THIS AIRMASS WILL PENETRATE QUITE
FAR TO THE SOUTH AND IS PROGGED TO EXTEND FROM THE SRN PLAINS TO THE
OH VLY BY THURSDAY MORNING. THE RESULT FOR OUR AREA WILL BE WED/THUR
HIGHS ABOUT 10 DEGREES BELOW NORMAL.

DEE

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

GENERALLY VFR CIGS ARE EXPECTED THROUGH 00Z OVER MOST OF EASTERN
NEBRASKA OUTSIDE OF ANY SHOWER ACTIVITY. KOFK WILL SEE A BRIEF
SHOWER AND ACCOMPANYING MVFR CIGS/VSBYS...AND KLNK COULD SEE AN MVFR
CIG BEFORE 00Z. MVFR CONDITIONS ARE EXPECTED FOR THE REST OF THE TAF
PERIOD THROUGH FRIDAY MORNING AS MOISTURE CONTINUES TO PUSH
NORTH...LOWERING CIGS INTO THE FL015-025 RANGE. THUNDERSTORMS
DEVELOPING IN THE HIGH PLAINS DURING THE AFTERNOON AND EVENING WILL
EVENTUALLY PUSH NORTHEAST INTO EASTERN NEBRASKA BY 06Z. IFR
CIGS/VSBYS WILL ACCOMPANY ANY STORMS...AND HAIL IS ALSO POSSIBLE.
THE STRONGEST STORMS SHOULD BE PUSHING NORTHEAST OF TAF SITES
BETWEEN 12Z AND 14Z.

DERGAN

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&
Hazardous weather outlook, May 19, 4:59 PM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
459 PM CDT THU MAY 19 2011

IAZ043-055-056-069-080-091-NEZ011-012-015>018-030>034-042>045-
050>053-065-066-078-088>090-092-201100-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-GAGE-
HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-MONONA IA-
MONTGOMERY IA-PAGE IA-PAWNEE-PIERCE-PLATTE-POTTAWATTAMIE IA-SALINE-
SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
459 PM CDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

THUNDERSTORMS ARE EXPECTED OVER THE OUTLOOK AREA THROUGH FRIDAY. AS
OF NOW...IT APPEARS THAT SEVERE STORM DEVELOPMENT WILL BE POSSIBLE
ALONG A WARM FRONT SLOWLY LIFTING OUT OF KANSAS. THE THREAT FOR LARGE
HAIL WILL MOSTLY BE FOUND WITHIN COUNTIES SOUTH OF INTERSTATE 80 OVER
SOUTHEAST NEBRASKA.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THUNDERSTORM CHANCES WILL CONTINUE FRIDAY NIGHT INTO EARLY
SUNDAY MORNING. THERE IS A SLIGHT THREAT FOR SEVERE THUNDERSTORMS
LATE FRIDAY AFTERNOON AND EVENING.

ADDITIONAL THUNDERSTORM CHANCES ARE ON TAP MONDAY THROUGH WEDNESDAY
WHEN THE NEXT UPPER DISTURBANCE AND ASSOCIATED SURFACE BOUNDARY
MOVES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN PARTS OF SOUTHEAST NEBRASKA
THIS EVENING.

IAZ079-090-NEZ067-068-091-093-201100-
CASS-FREMONT IA-MILLS IA-NEMAHA-OTOE-RICHARDSON-
459 PM CDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

THUNDERSTORMS ARE EXPECTED OVER THE OUTLOOK AREA THROUGH FRIDAY. AS
OF NOW...IT APPEARS THAT SEVERE STORM DEVELOPMENT WILL BE POSSIBLE
ALONG A WARM FRONT SLOWLY LIFTING OUT OF KANSAS. THE THREAT FOR LARGE
HAIL WILL MOSTLY BE FOUND WITHIN COUNTIES SOUTH OF INTERSTATE 80 OVER
SOUTHEAST NEBRASKA.

MINOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FROM AROUND
NEBRASKA CITY DOWNSTREAM THROUGH RULO.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THUNDERSTORM CHANCES WILL CONTINUE FRIDAY NIGHT INTO EARLY
SUNDAY MORNING. THERE IS A SLIGHT THREAT FOR SEVERE THUNDERSTORMS
LATE FRIDAY AFTERNOON AND EVENING.

ADDITIONAL THUNDERSTORM CHANCES ARE ON TAP MONDAY THROUGH WEDNESDAY
WHEN THE NEXT UPPER DISTURBANCE AND ASSOCIATED SURFACE BOUNDARY
MOVES THROUGH.

OVER THE NEXT THREE DAYS RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE
POSSIBLE OVER EASTERN NEBRASKA AND SOUTHWEST IOWA. THIS RAIN WILL
LIKELY EXACERBATE ANY ONGOING FLOODING...ESPECIALLY ALONG THE
MISSOURI RIVER FROM PLATTSMOUTH DOWNSTREAM. AT BROWNVILLE AND
RULO...RIVER LEVELS MAY APPROACH MODERATE FLOOD STAGE BY EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN PARTS OF SOUTHEAST NEBRASKA
OVERNIGHT.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 10:32 PM CDTSevere Thunderstorm WarningOAXJefferson, Saline28 min
May 19, 10:59 PM CDTSevere Thunderstorm WarningOAXSaline31 min
May 20, 10:03 AM CDTAreal Flood AdvisoryOAXSeward6 hr
May 20, 10:16 AM CDTRiver Flood WarningOAXCass130 days
May 20, 10:34 AM CDTRiver Flood WarningOAXSaunders15 hr
May 20, 10:42 AM CDTRiver Flood WarningOAXSaline3 days
May 20, 10:42 AM CDTRiver Flood WarningOAXSaline3 hr
May 20, 11:04 AM CDTAreal Flood WarningOAXSaunders6 hr
May 20, 11:58 AM CDTRiver Flood AdvisoryOAXJefferson3 hr
May 20, 3:05 PM CDTRiver Flood WarningOAXJefferson12 hr
May 20, 4:11 PM CDTRiver Flood WarningOAXSaunders6 hr
May 20, 5:01 PM CDTAreal Flood WarningOAXSaunders4 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.